Several Recent Results in Nonlinear Geometric Optics

  • Jean-Luc Joly
  • Guy Métivier
  • Jeffrey Rauch
Conference paper
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 21)


Many recent works are devoted to the study of high frequency oscillatory nonlinear waves, and to nonlinear geometric optics. Typical questions are the existence, the propagation, the interaction and the reflection of waves of the form
$$ {u^\varepsilon }\left( {t,x} \right) \sim \underline u \left( {t,x} \right) + {\varepsilon ^\alpha }\sum\limits_{n0} {{\varepsilon ^n}} {U_n}\left( {t,x,\varphi \left( {t,x} \right)/\varepsilon } \right). $$


Geometric Optic Cauchy Data Global Weak Solution Fourier Integral Operator Geometric Optic Approximation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BB]
    W. Blaschke and G. Bol, Geometrie der Gewebe, Springer-Verlag, 1938.Google Scholar
  2. [CB]
    Y. Choquet-Bruhat, Ondes asymptotiques et approchées pour les systèmes d’équations aux dérivées partielles non linéaires, J. Math. Pure Appl. 48 (1969), 117–158.MathSciNetMATHGoogle Scholar
  3. Che 1] C. Cheverry, Oscillations de faible amplitude pour les systèmes 2 x 2 de loisde conservation,Asymptotic Analysis (to appear).Google Scholar
  4. Che 2] C. Cheverry, Optique géométrique faiblement non linéaire, le cas général,preprint.Google Scholar
  5. Che 3] C. Cheverry, Justification de l’optique géométrique non linéaire pour un système de lois de conservation,Séminaire de l’École Polytechnique, année 94–95, exposé no 15.Google Scholar
  6. Che 4] C. Cheverry, Propagation d’oscillations près d’un point diffractif,J. Math. Pures et Appl. (to appear).Google Scholar
  7. [Chi]
    J. Chikhi, Sur la réflexion des oscillations pour un système à deux vitesses, C. R. Acad. Sc. Paris 313 (1991), 675–678.MathSciNetMATHGoogle Scholar
  8. [Co 1]
    A. Corli, Weakly non-linear geometric optics for hyperbolic systems of conservation laws with shock waves, Asymptotic Analysis 10 (1995), 117–172.MathSciNetMATHGoogle Scholar
  9. Co 2] A. Corli, Asymptotic analysis of contact discontinuities,preprint.Google Scholar
  10. [De]
    J. M. Delort, Oscillations semi-linéaires multiphasées compatibles en dimension 2 et 3 d’espace, Comm. in Partial Diff. Eq. 16 (1991), 845–872.MathSciNetMATHGoogle Scholar
  11. [DiP 1]
    R. Di Perna, Convergence of approximate solutions to conservation laws, Arch. Rat. Mech. Anal. 82 (1983), 27–70.CrossRefGoogle Scholar
  12. [DiP 2]
    R. Di Perna, Compensated compactness and general systems of conservation laws, Trans. Amer. Math. Soc. 292 (1985), 383–420.MathSciNetMATHCrossRefGoogle Scholar
  13. [DiPM]
    R. Di Perna and A. Majda, The validity of nonlinear geometric optics for weak solutions of conservation laws, Comm. Math. Phys. 98 (1985), 313–347.MATHCrossRefGoogle Scholar
  14. [Do]
    P. Donat, Quelques contributions mathématiques en optique non linéaire, thèse, École Polytechnique, 1994.Google Scholar
  15. DR] P. Donat and J. Rauch, Dispersive nonlinear geometric optics,preprint.Google Scholar
  16. [Du]
    J. J. Duistermaat, Oscillatory integrals, Lagrangian immersions and unfolding of singularities, Comm. Pure Appl. Math. 27 (1974), 207–281.MATHGoogle Scholar
  17. [DH]
    J. J. Duistermaat and L. Hörmander, Fourier Integral Operators II, Acta Math. 128 (1972), 183–269.MathSciNetMATHCrossRefGoogle Scholar
  18. [G 1]
    O. Gues, Ondes solitaires engendrées par !’interaction d’ondes oscillantes non linéaires, J. Math. Pures et Appl. 74 (1995), 199–252.MathSciNetMATHGoogle Scholar
  19. [G 2]
    O. Gues, Développements asymptotiques de solutions exactes de systèmes hy- perboliques quasilinéaires, Asymptotic Anal. 6 (1993), 241–269.MathSciNetMATHGoogle Scholar
  20. [G 3]
    O. Gues, Ondes multidimensionnelles e-stratifiées et oscillations, Duke Math. J. 68 (1992), 401–446.MathSciNetMATHGoogle Scholar
  21. [He]
    A. Heibig, Error estimates for oscillating solutions to hyperbolic systems of conservation laws, Comm. in Partial Diff. Eq. 18 (1993), 281–304.MathSciNetMATHGoogle Scholar
  22. [Hö 1]
    L. Hörmander, Fourier Integral Operators I, Acta Math. 127 (1971), 79–183.MathSciNetMATHCrossRefGoogle Scholar
  23. [Hö 2]
    L. Hörmander, The Analysis of Linear Partial Differential Operators, Springer- Verlag, 1991.Google Scholar
  24. Hu] J. Hunter, Strongly nonlinear hyperbolic waves,Nonlinear Hyperbolic Equations (Bauman J. and Jeltsch R., eds.), Vieweg Verlag, Braunschweig, 1989, Notes on numerical fluid dynamics, Vol 24.Google Scholar
  25. [HK 1]
    J. Hunter and J. Keller, Weakly nonlinear high frequency waves, Comm. Pure Appl. Math. 36 (1983), 547–569.MathSciNetMATHGoogle Scholar
  26. [11K]
    J. Hunter and J. Keller, Caustics of nonlinear waves, Wave Motion 9 (1987), 429–443.MathSciNetMATHCrossRefGoogle Scholar
  27. HMR] J. Hunter, A. Majda, and R. Rosales, Resonantly interacting weakly nonlinear hyperbolic waves II: several space variables,Stud. Appl. Math. 75 (1986) 187226.Google Scholar
  28. [J]
    J.-L. Joly, Sur la propagations des oscillations semi-linéaires en dimension I d’espace, C. R. Acad. Sc. Paris 296 (1983).Google Scholar
  29. [JMR 1]
    J.-L. Joly, G. Metivier and J. Rauch, Resonant one dimensional nonlinear geometric optics, J. Funct. Anal. 114 (1993), 106–231.MathSciNetMATHCrossRefGoogle Scholar
  30. [JMR 2]
    J.-L. Joly, G. Metivier and J. Rauch, Coherent and focusing multidimensional nonlinear geometric optics, Ann. Éc. Norm. Sup. 28 (1995), 51–113.MathSciNetMATHGoogle Scholar
  31. [JMR 3]
    J.-L. Joly, G. Metivier and J. Rauch, Generic rigorous asymptotic expansions for weakly nonlinear multidimensional oscillatory waves, Duke Math. J. 70 (1993), 373–404.MathSciNetMATHGoogle Scholar
  32. [JMR 4]
    J.-L. Joly, G. Metivier and J. Rauch, Coherent nonlinear waves and the Wiener algebra, Ann. Inst. Fourier 44 (1994), 167–196.MathSciNetMATHCrossRefGoogle Scholar
  33. JMR 5] J.-L. Joly, G. Metivier and J. Rauch, Focusing at a point and absorption of nonlinear oscillations,Trans.Amer. Math. Soc. (to appear).Google Scholar
  34. [JMR 6]
    J.-L. Joly, G. Metivier and J. Rauch, Trilinear compensated compactness, Ann. of Math. 142 (1995), 121–169.MathSciNetMATHCrossRefGoogle Scholar
  35. JMR 7] J.-L. Joly, G. Metivier and J. Rauch, Nonlinear oscillations beyond caustics,Comm. Pure Appl. Math. (to appear).Google Scholar
  36. JMR 8] J.-L. Joly, G. Metivier and J. Rauch, Dense oscillations for the compressible 2-D Euler equations,Non Linear Partial Differential Equations and their Applications (H. Brézis and J. L. Lions, eds.), Pitman Publ. Corp (to appear).Google Scholar
  37. [JMR 9]
    J.-L. Joly, G. Metivier and J. Rauch, A nonlinear instability for 3 x 3 systems of conservation laws, Comm. Math. Phys. 182 (1994), 47–59.MathSciNetGoogle Scholar
  38. [JR 1]
    J. L. Joly and J. Rauch, Justification of multidimensional single phase semilinear geometric optics, Trans. Amer. Math. Soc. 330 (1992), 599–625.MathSciNetMATHCrossRefGoogle Scholar
  39. JR 2] J. L. Joly and J. Rauch, Nonlinear resonance can create dense oscillations,Microlocal Analysis and Nonlinear Waves (M. Beals, R. Melrose and J. Rauch, eds.), Springer Verlag, IMA volumes in Math. and Appl. 30 (1991), 113–124.Google Scholar
  40. [Kal]
    L. A. Kalyakin, Long wave asymptotics, integrable equations as asymptotic limit of nonlinear systems, Russian Math. Surveys 44 no 1 (1989), 3–42.MathSciNetMATHCrossRefGoogle Scholar
  41. [K]
    J. Keller, Corrected Bohr-Sommerfield quantum conditions for nonseparable systems, Ann. Physics 4 (1958), 180–188.MathSciNetMATHCrossRefGoogle Scholar
  42. [La]
    P. Lax, Asymptotic solutions of oscillatory initial value problems, Duke Math. J. 24 (1957), 627–645.MathSciNetMATHGoogle Scholar
  43. [Li]
    J. L. Lions, Quelques méthodes de résolution de problémes aux limites non linéaires, Dunod, Gauthier-Villars, Paris, 1969.Google Scholar
  44. [LS]
    J. L. Lions and W. Strauss, Some nonlinear evolution equations, Bull. Soc. Math. France 93 (1965), 43–96.MathSciNetMATHGoogle Scholar
  45. [Liu]
    T. P. Liu, Decay to N-waves of solutions of general systems of nonlinear hyperbolic conservation laws, Comm. Pure Appl. Math. 30 (1977), 585–610.MATHGoogle Scholar
  46. [Lu]
    D. Ludwig, Uniform asymptotic expansions at a caustic, Comm. Pure Appl. Math 13 (1966), 85–114.Google Scholar
  47. [MA]
    A. Majda and M. Artola, Nonlinear geometric optics for hyperbolic mixed problems, Analyse Mathématique et Applications, Gauthier-Villars, Paris, 1988.Google Scholar
  48. [McLPT]
    D. W. McLaughlin, G. Papanicolaou and L. Tartar, Weak limits of semi-linear hyperbolic systems with oscillating data, Macroscopic Modelling of Turbulent Flow, Lecture Notes in Physics 230 (1985), 277–298.MathSciNetCrossRefGoogle Scholar
  49. [MR]
    A. Majda and R. Rosales, Resonantly interacting weakly nonlinear hyperbolic waves I: a single space variable, Stud. Appl. Math. 71 (1984), 149–179.MathSciNetMATHGoogle Scholar
  50. [MRS]
    A. Majda, R. Rosales and M. Schonbeck, A canonical system of integrodifferential equations arising in resonant nonlinear acoustics, Stud. Appl. Math. 79 (1988), 205–262.MATHGoogle Scholar
  51. [P]
    Henri Poincaré, Sur les surfaces de translation et les fonctions Abeliennes, Bull. Soc. Math. France 29 (1901), 61–86.MathSciNetGoogle Scholar
  52. [Se 1]
    D. Serre, Oscillations non linéaires des systèmes hyperboliques: méthodes et résultats qualitatifs, Ann. Inst. Henri Poincaré 8 (1991), 351–417.MATHGoogle Scholar
  53. Se 2] D. Serre, Oscillations non linéaires de haute fréquence, Nonlinear variational problems and partial differential equations (A. Marino and M. K. V. Murthy, eds.), Pitman Publ. Corp., London, Pitman Research Notes 320 (1995), 245294.Google Scholar
  54. [Sch 1]
    S. Schochet, Resonant nonlinear geometric optics for weak solutions of conservation laws, J. Diff. Eq. 113 (1994), 473–504.MathSciNetMATHCrossRefGoogle Scholar
  55. [Sch 2]
    S. Schochet, Fast singular limits of hyperbolic partial differential equations, J. Diff. Eq. 114 (1994), 474–512.MathSciNetGoogle Scholar
  56. T] L. Tartar,Solutions oscillantes des équations de CarlemanSém. GoulaouicMeyer-Schwartz, École Polytechnique, Paris, année 1980–1981, exposé no 12.Google Scholar
  57. [Wa]
    T. Wagenmaker, Analytic solutions and resonant solutions of hyperbolic partial differential equations, Ph. D. Thesis, University of Michigan, 1993.Google Scholar
  58. [Wi 1]
    M. Williams, Resonant reflection of multidimensional semilinear oscillations, Comm. in Partial Diff. Eq. 18 (1993), 1901–1959.MATHGoogle Scholar
  59. M. Williams,Nonlinear geometric optics for reflecting and glancing oscillations preprint.Google Scholar

Copyright information

© Springer Science+Business Media New York 1996

Authors and Affiliations

  • Jean-Luc Joly
    • 1
  • Guy Métivier
    • 2
  • Jeffrey Rauch
    • 3
  1. 1.CEREMABUniversité de Bordeaux ITalenceFrance
  2. 2.IRMARUniversité de Rennes IRennesFrance
  3. 3.Department of MathematicsThe University of MichiganAnn ArborUSA

Personalised recommendations